Alert archive / Michigan / Gale Watches in 2021
Gale Watch 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale watch at Oct 22, 2021, 3:42 PM EDT. It took effect at Oct 24, 2021, 7:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 22, 2021, 3:42 PM EDT (19:42 UTC)
- In effect from
- Oct 24, 2021, 7:00 PM EDT
- Expired
- Oct 23, 2021, 1:14 PM EDT
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
438 WHUS73 KGRR 221942 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 342 PM EDT Fri Oct 22 2021 LMZ844>847-230345- /O.NEW.KGRR.GL.A.0009.211024T2300Z-211025T2100Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- 342 PM EDT Fri Oct 22 2021 ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...Northeast gales to 35 knots with 3 to 6 foot waves are possible * WHERE...St Joseph to Whitehall. * WHEN...From Sunday evening through Monday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Since the system will be tracking south of I-94 Monday, there will be strong east winds. Thus the largest waves will be well off shore, the 3 to 6 foot waves will be toward the west end of our near shore. Near shore waves will likely be less than 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ wdm
3 follow-up statements
753 WHUS73 KGRR 230731 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 331 AM EDT Sat Oct 23 2021 LMZ844>847-231545- /O.CON.KGRR.GL.A.0009.211024T2300Z-211025T2100Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- 331 AM EDT Sat Oct 23 2021 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...Northeast gales to 35 knots and waves 1 to 3 feet possible. * WHERE...St Joseph to Whitehall. * WHEN...From Sunday evening through Monday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
143 WHUS73 KGRR 231535 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1135 AM EDT Sat Oct 23 2021 LMZ844>847-232345- /O.CON.KGRR.GL.A.0009.211024T2300Z-211025T2100Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- 1135 AM EDT Sat Oct 23 2021 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... * WHAT...Northeast gales to 35 knots and waves 1 to 3 feet possible. * WHERE...St Joseph to Whitehall. * WHEN...From Sunday evening through Monday afternoon. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ wdm
468 WHUS73 KGRR 231714 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 114 PM EDT Sat Oct 23 2021 LMZ844>847-240115- /O.UPG.KGRR.GL.A.0009.211024T2300Z-211025T2100Z/ /O.NEW.KGRR.GL.W.0013.211024T2300Z-211026T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- 114 PM EDT Sat Oct 23 2021 ...GALE WARNING IN EFFECT FROM 7 PM SUNDAY TO 8 PM EDT MONDAY... * WHAT...Northeast gales 35 knots anwd waves 1 to 3 feet expected. * WHERE...St Joseph to Whitehall. * WHEN...From 7 PM Sunday to 8 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...The highest winds will be around sunrise on Monday. The larges waves will be on the western edge of our near shore waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Oct 22, 3:32 PM EDT, 10 minutes earlier.
Area forecast discussion, Oct 22, 3:32 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 332 PM EDT Fri Oct 22 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 331 PM EDT Fri Oct 22 2021 - Showers and continued cool into Saturday afternoon - Quiet weather for a short time Sunday - System Sunday night into Monday rather wet and windy - Quiet weather later Tuesday into Wednesday - Another very wet storm Thursday into Friday && .DISCUSSION...(This evening through next Friday) Issued at 331 PM EDT Fri Oct 22 2021 - Showers and continued cool into Saturday afternoon After three weeks of very unusually warm weather for October, reality has set in. Our temperature and precipitation pattern have become more like what is typical for mid to late October. However we currently have an omega block, but this time it is much farther north. The upstream upper low is over the Gulf of Alaska and the downstream upper low is over James Bay. The closed upper high is over Nunavut (west of northern Hudson Bay). We are continuing to see shortwaves rotating around that upper low over James Bay. We on the cold side of the polar jet and will remain so into Saturday afternoon. The air from the surface to 850 mb is cold enough and moist enough for lake effect showers (rain only). Inversion heights are marginally deep enough for rain showers. Due to north winds through 850 mb the showers have been over Lake Michigan and just inland of the Lake Michigan shore of west Michigan today. However there is decent shortwave (2 pm) over eastern Iowa that is heading this way. That will pass overhead this evening. It increase inversion heights to near 8000 ft and there is strong lift in the cloud layer between 3000 ft and 8000 ft. The best lift will be near I-96 this evening as this system moves over Southwest Michigan. It will rain over in I-96 area this evening with near certainty. The question that remains is will it be measurable. I can see some locations getting over .10 inches this evening as this moves through. Most locations will not see that much however. The HREF has a 6 hour probability of between 50 and 70 percent near and west of US-131 this evening. Once that shortwave moves through the showers will go back to a more north/south rain band near and west of US-31. Those showers will continue into Saturday afternoon. By mid afternoon the upper jet comes into our area again but areas north of US-10 will still be in the deeper cold air into the evening so showers will continue there into the evening. Expect some patchy frost tonight and Saturday night but the frost will be limited both nights due to lake effect clouds. There is a chance the low clouds will clear out south of I-94 soon enough Saturday night for a more general frost but that is not a sure thing. - Quiet weather for a short time Sunday I do expect a period of dry, cool weather from later Saturday into Sunday afternoon as the shortwave ridge moves through the area. Now remember, we still have that Omega block. However we also have an extended east Asian Jet from near Japan to just off shore of California at 2 pm this afternoon. Wind speeds in the jet approach 190 knots in several of the shortwaves embedded in that jet streak. The current lead jet streak cuts under the upper high in central Canada. It is that systems upstream ridge building that will give us the break in stormy weather later Saturday into midday Sunday. - System Sunday night into Monday rather wet and windy We do get an significant rain event later Sunday into Monday. This results from the lead Pacific shortwave cutting under the blocking upper high in Central Canada. Curiously as it tracks east in tries to phase with another shortwave rotating around the eastern Canada upper low (was over Hudson Bay). This results in a coupled upper jet feature over our area. We will be in the deformation zone of this system as the surface low will track between I-80 and I-94. The system will have strong Gulf inflow. It will also have decent mid -level FGEN between I-94 and I-96 Sunday night into Monday. There will be strong isentropic lift north of the warm front (between I-94 and I-96). So, while initially the systems rain shield will have to fight dry air coming in from Ontario, there is by far and away enough moisture overriding the front to bring the rain to the ground. There is good model and ensemble agreement of between a 0.5" and 1.5" of rain from this event. I could see locally 2 inches falling. The good news is the heaviest rain will be where was fairly dry most of the late summer into early fall. With a large Canadian high, centered just west of Hudson Bay and 1000 mb low tracking just south of I-94, there will be a strong, cold east wind Monday over this area. The system should be far enough east to end the rain by Monday evening. - Quiet weather later Tuesday into Wednesday Just like on Sunday, the next upstream shortwave coming out of that Pacific wave train is much stronger than the one that impacts us Monday. This will build an even stronger upstream ridge in front of it but will also dig a deeper and more impressive upper through over the western CONUS during the mid week period. Due to north winds behind the system the lake effect rain showers (it will remain cold enough for them to continue) should stay off shore Monday night into Tuesday. By Tuesday the upper jet is east of here again so that will end the lake effect rain showers by midday Tuesday. Wednesday should mostly be dry and a little warmer due to the upper ridge moving through. - Another very wet storm Thursday into Friday Of course that second stronger shortwave will continue to move east and this time we have a negative tilt upper trough heading our way. Normally with this sort of system, the surface low would track well north and west of Michigan. However, remember we still have that omega block. So, the system will instead end up having to go under the blocking upper high. This will bring another prolonged rain event for late in the week. I would expect another 1 to 2 inches of rain over a significant part of our forecast area form this storm. Some clearing should follow for Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 122 PM EDT Fri Oct 22 2021 VFR prevails this afternoon and will last through the overnight hours into Saturday. Apart from some light lake effect rain hugging the West Michigan lakeshore possibly impacting MKG this afternoon, conditions should stay dry. Winds currently light and variable will stay that way through the forecast period. && .MARINE... Issued at 331 PM EDT Fri Oct 22 2021 We have issued a gale watch for Sunday night into Monday. As stated above, the system will track south of I-94 Monday and it will have a strong pressure gradient with it. I do expect to see east gales Sunday night into Monday as this storm does that. In coordination with other offices, we have thus issued a gale watch. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...WDM DISCUSSION...WDM AVIATION...Thielke MARINE...WDM
Hazardous weather outlook, Oct 22, 3:27 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 327 AM EDT Fri Oct 22 2021 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 230730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 327 AM EDT Fri Oct 22 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.